Oregon, 2012

Heavy Snow in Oregon, December 25, 2012

December 25, 2012 · NWS BOI · 2 events in 2 counties and zones

A winter storm hit parts of Southeast Oregon on Christmas leaving behind up to 8 inches of fresh snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A winter storm hit parts of Southeast Oregon on Christmas leaving behind up to 8 inches of fresh snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 25, 8:08 AM PST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 25, 8:08 AM PST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
908 AM MST TUE DEC 25 2012

.DISCUSSION...INCOMING WINTER STORM BEGAN TO SNOW AT REDMOND/OR
AROUND 5 AM PST BUT HAD NOT YET STARTED AT BURNS BY 8 AM PST.
ACCORDING TO NEW 12Z NAM SNOW SHOULD START AT BURNS BY 9 AM PST
AND REACH THE OREGON/IDAHO BORDER AROUND 4 PM MST.  LEADING EDGE
OF SNOW SHOULD SPREAD ACROSS THE TREASURE VALLEY BETWEEN 4 PM AND
7 PM MST...AND REACH THE WRN MAGIC VALLEY BY 9 PM MST.  BY
MIDNIGHT MST THE TREASURE VALLEY SHOULD HAVE AT LEAST ONE INCH ON
THE GROUND.  TO THE NORTH...SNOW SHOULD SPREAD ACROSS BAKER COUNTY
BEGINNING 2 PM TO 4 PM PST...REACHING MCCALL AROUND 9 PM MST.
NEW 12Z NAM MAINTAINS THE MAIN STORM TRACK THROUGH ERN OREGON
TODAY AND TONIGHT THEN SEWD THROUGH THE OYWHEES INTO NRN NEVADA
WEDNESDAY.  THAT/S WHERE HEAVIEST SNOW SHOULD FALL.  STEENS
MOUNTAIN AND THE OWYHEES SHOULD RECEIVE 12 TO 18 INCHES WHILE
LOWER ELEVATIONS NEAR THE TRACK GET 5 TO 12 INCHES.  LESSER AMOUNTS
FARTHER NORTH...BUT THE TREASURE VALLEY AND WRN MAGIC VALLEY STILL
SHOULD GET 2 TO 4 INCHES.  ONLY LIMITED SHADOWING EXPECTED IN THE
TREASURE VALLEY AS WINDS WILL BE FROM THE SOUTH OR SSE UP TO 7000
FEET MSL...WHEREAS SWLY WINDS WOULD CAUSE GREATER SHADOWING.  THE
SEWD STORM TRACK IS DUE TO SPLITTING OF THE MAIN UPPER TROUGH AS
IT COMES INLAND...WITH THE MAIN ENERGY RELOCATING TO THE U.S./MEXICO
BORDER WEDNESDAY.  EVEN SO...MOISTURE WILL STAY OVER THE NRN GREAT
BASIN INCLUDING SRN IDAHO AND KEEP LIGHT SNOW OR SNOW SHOWERS GOING
TONIGHT THROUGH MOST OF WEDNESDAY...ESPECIALLY FROM THE SNAKE BASIN
SOUTH.  TEMPS WILL STAY COLD ENOUGH FOR SNOW THROUGHOUT BUT TONIGHT
WILL BE MILDER THAN LAST NIGHT.  NO CHANGES TO WINTER WX HEADLINES
LISTED BELOW.

&&

.AVIATION...IFR CONDITIONS IN MTN VALLEY FOG LIFT BY 18Z THIS
MORNING. SNOW AND IFR CONDITIONS DEVELOP OVER SE OREGON THIS
AFTERNOON AND SPREAD INTO SW IDAHO BY EVENING. ALL LOCATIONS WILL
SEE A PERIOD OF IFR THROUGH WEDNESDAY MORNING. CONDITIONS GRADUALLY
IMPROVE OVER SE OREGON AND SNAKE RIVER VALLEY OF SW IDAHO WEDNESDAY
AFTERNOON WITH IFR CONDITIONS CONTINUING IN THE MTNS. GUSTY SOUTH TO
EAST SURFACE WINDS THROUGH TONIGHT. SW WINDS ALOFT SHIFT TO THE W-NW
BY WEDNESDAY AFTERNOON WITH SPEEDS OF 20-30 KTS AT 10K FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH WEDNESDAY...MODELS CONTINUE TO SHOW A
PRONOUNCED SPLIT TO THE OVERALL SYNOPTIC FLOW ALONG THE WEST COAST
DURING THE NEXT 12 HOURS. THIS MEANS THE SOUTHERN PART OF THE TROUGH
OVER CALIFORNIA AND NEVADA WILL RECEIVE THE BULK OF THE QPF OUTPUT
AS JETSTREAM ENERGY PUNCHES SOUTHWARD INTO THE NORTHERN CALIFORNIA
COAST THEN CROSSES THE SIERRA AND GREAT BASIN. THAT SAID...INITIAL
MOISTURE MOVING INTO SOUTHWEST AND SOUTHEAST OREGON LOOKS GOOD
BEFORE THE SPLIT TAKES PLACE. SNOW EXPECTED TO START A LITTLE
EARLIER IN HARNEY COUNTY WITH ABOUT A 15Z START TIME THERE AND 18Z
AT BAKER CITY. MOST OF THE QPF IN SOUTHEAST OREGON OCCURS BEFORE 03Z
THIS EVENING THEN SOUTHERN ENERGY TAKES OVER...ESSENTIALLY DRAINING
PRECIP PRODUCTION FROM THE NORTHERN PART OF THE TROUGH. FOR
SOUTHWEST IDAHO MODELS SHOW A LIGHT SNOW START TIME BETWEEN 00Z AND
03Z WITH A LONG DURATION OF LIGHT SNOW THROUGH THE NIGHT AND
CONTINUING INTO WEDNESDAY MORNING. WHILE THERE WILL BE SOME
SHADOWING EFFECTS ON THE UP VALLEY SIDE OF THE TREASURE
VALLEY...THESE EFFECTS ARE MUCH WEAKER THAN IN PREVIOUS SYSTEMS.
MODEL BUFFER SOUNDINGS INDICATE AN ALL SNOW PROFILE LASTING THROUGH
MID MORNING IN THE TREASURE VALLEY WITH A MUCH LONGER LIGHT SNOW
EVENT FOR THE SOUTHERN HIGHLANDS AND MAGIC VALLEY. HIGHLIGHTS MAY
NEED TO BE EXTENDED IN THOSE AREAS. DESPITE A WEAKENING SYSTEM
OVERALL...BELIEVE CURRENT HIGHLIGHTS ARE WARRANTED GIVEN IMPACTS
BASED ON SURFACE TEMPERATURE PROFILES AND THE ROAD CONDITIONS THAT
WILL BE IN PLACE FOR THE WEDNESDAY MORNING COMMUTE IN THE SNAKE
VALLEY AND HOLIDAY TRAVEL IN EASTERN OREGON TODAY AND TONIGHT. AN
OROGRAPHIC UPSLOPE COMPONENT WILL ADD TO SNOWFALL TOTALS
CONSIDERABLY OVER THE STEENS...OWYHEES AND SOUTHWEST HIGHLANDS WITH
A FOOT OF SNOW NOT OUT OF THE QUESTION IN THESE PLACES. TREASURE
VALLEY IS MORE COMPLICATED BUT BEST ESTIMATE RIGHT NOW IS 2 TO 4
INCHES LOWER VALLEY AND SOUTH OF THE SNAKE RIVER AND 1 TO 2 INCHES
BOISE METRO AND ALONG THE FOOTHILLS. GUSTY WINDS AS THE SURFACE LOW
PASSES WILL CAUSE SOME BLOWING AND DRIFTING ESPECIALLY SOUTHERN
HIGHLANDS OF BOTH OREGON AND IDAHO.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...LITTLE CHANGE IS
FORESEEN IN THE LARGE SCALE AS THE PATTERN CONTINUES TO BE
PROGRESSIVE WITH FAIRLY HIGH AMPLITUDE FEATURES CROSSING OUR CWA.
TEMPERATURES WILL AVERAGE NEAR TO SLIGHTLY BELOW NORMAL. THE UPPER
LEVEL TROUGH OVER OUR AREA WEDNESDAY NIGHT WILL MOVE EAST OF THE
ROCKIES ON THURSDAY...RESULTING IN DECREASING CHANCES OF
PRECIPITATION. ON FRIDAY AN UPPER LEVEL RIDGE WILL REPLACE THE
TROUGH...BUT WILL NOT BE AROUND LONG ENOUGH TO ESTABLISH A
TEMPERATURE INVERSION. SATURDAY AND SATURDAY NIGHT ANOTHER UPPER
LEVEL TROUGH WILL ARRIVE FROM THE NORTH PACIFIC. MODELS SHOW IT
SPLITTING WITH MOST OF ITS ENERGY AND MOISTURE HEADING TOWARD
SOUTHERN CALIFORNIA AND ARIZONA. AS THIS TROUGH SETTLES IN OVER THE
LOWER COLORADO RIVER VALLEY ON SUNDAY AND MONDAY...AN UPPER LEVEL
RIDGE BUILDS INLAND OVER THE NORTHWEST STATES...KEEPING OUR WEATHER
DRY AND SEASONABLY COOL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 11 PM TUESDAY TO 5 PM MST
         WEDNESDAY IDZ016-030.
     WINTER WEATHER ADVISORY FROM 8 PM TUESDAY TO 11 AM MST
         WEDNESDAY IDZ012-014.
     WINTER STORM WARNING FROM 5 PM TUESDAY TO 11 AM MST WEDNESDAY
         IDZ015-029.
OR...WINTER WEATHER ADVISORY FROM 8 PM TUESDAY TO 11 AM MST
         WEDNESDAY ORZ064.
     WINTER STORM WARNING FROM 11 AM MST /10 AM PST/ TUESDAY TO 5 AM
         MST /4 AM PST/ WEDNESDAY ORZ061-063.
     WINTER WEATHER ADVISORY FROM 1 PM TUESDAY TO 4 AM PST WEDNESDAY
         ORZ062.
&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....DG
PREV SHORT TERM...GS
PREV LONG TERM....JT
Hazardous weather outlook, Dec 25, 4:38 AM PST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
538 AM MST TUE DEC 25 2012

IDZ015-029-ORZ061-063-261245-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
538 AM MST TUE DEC 25 2012 /438 AM PST TUE DEC 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE INTO SOUTHEAST OREGON LATE THIS MORNING...
SPREAD INTO THE OWYHEE MOUNTAINS AND SOUTHWEST IDAHO HIGHLANDS
THIS AFTERNOON AND EVENING...AND CONTINUE THROUGH WEDNESDAY
MORNING. A WINTER STORM WARNING HAS BEEN ISSUED STARTING AT 8 AM
MST/7 AM PST TODAY. SEE THE LATEST WINTER WEATHER MESSAGE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING CONTINUES IN EFFECT UNTIL 11 AM
MST/10 AM PST ON WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ012-014-016-030-ORZ062-064-261245-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-BAKER COUNTY-
LOWER TREASURE VALLEY OR-
538 AM MST TUE DEC 25 2012 /438 AM PST TUE DEC 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD INTO BAKER COUNTY OREGON THIS AFTERNOON...THE
TREASURE VALLEY OF IDAHO AND OREGON THIS EVENING...AND THE MAGIC
VALLEY AND SOUTHERN TWIN FALLS COUNTY BY MIDNIGHT TONIGHT. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED STARTING AT 11 AM MST/10
AM PST TODAY. SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER WEATHER ADVISORY CONTINUES IN EFFECT FOR BAKER COUNTY
OREGON AND THE TREASURE VALLEY OF IDAHO AND OREGON UNTIL 11 AM
MST/10 AM PST ON WEDNESDAY. THE ADVISORY REMAINS IN EFFECT FOR THE
MAGIC VALLEY AND SOUTHERN TWIN FALLS COUNTY UNTIL 5 PM MST ON
WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ011-013-028-033-261245-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
UPPER WEISER RIVER-
538 AM MST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND WEST CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO ADVISORIES OR WARNINGS ARE CURRENTLY IN EFFECT...HOWEVER
EXPECT FROM 1 TO 5 INCHES OF SNOW OVERNIGHT...SO PLAN FOR SNOW
COVERED ROADS AND ICY PATCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO ADVISORIES OR WARNINGS ARE CURRENTLY IN EFFECT...HOWEVER UP TO
5 MORE INCHES OF SNOW COULD FALL DURING THE DAY ON WEDNESDAY...SO
PLAN FOR CONTINUED WINTER DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Harney

When
December 25, 10:00 AM PST to 9:00 PM PST
Where
Harney forecast zone
Reported by
Trained Spotter
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Multiple reports were received of 4 to 8 inches of snow across Harney County.

Heavy Snow, Baker

When
December 25, 12:00 PM MST to 11:00 PM MST
Where
Baker forecast zone
Reported by
COOP Observer
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

Multiple reports were received of 4 to 9 inches of snow across Baker County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422741, 422740.